30 August 2023 : Case report
[In Press] Bilirubin Elevation Caused by Naproxen Overdose: A Case Report Highlighting Laboratory Interference
Unusual clinical course, Unexpected drug reactionOlivia Heutlinger1DEF, Tobin Mathew1DEF, Dylann Fujimoto 1DEF, Vishnu Bharani1E, Rebecca Yamarik2DE, Samuel Baz2E
Am J Case Rep In Press; DOI: 10.12659/AJCR.941267
Available online: 2023-08-30, In Press, Corrected Proof
Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication. The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule
Overdoses on over-the-counter (OTC) drugs are increasing in the United States, which includes widely available non-steroidal anti-inflammatory drugs (NSAIDs) like naproxen. Symptoms of NSAID toxicity are well known and nonspecific, including nausea, vomiting, abdominal pain, and headaches. Extreme cases can present with confusion, seizures, and renal failure.
We present the case of 63-year-old man with a history of hyperthyroidism and polysubstance use who had an elevated total bilirubin level after attempting suicide via ingestion of 16 tablets of naproxen. The patient presented with vague abdominal pain and nausea in the setting of 2 weeks of worsening psychiatric symptoms, including suicidal ideation. Vital signs, physical examination, and review of systems revealed no significant findings. Medical workup was notable only for an elevated total bilirubin level; workup for hemolysis, biliary stasis, hepatic dysfunction was all within normal limits. Direct bilirubin was not elevated. The patient received intravenous fluids and antiemetic medications, and indirect hyperbilirubinemia resolved by the following day. After ruling out other causes of hyperbilirubinemia, it was determined that his elevated bilirubin was due a naproxen metabolite, O-desmethylnaproxen (ODMN), that has been shown to interfere with certain bilirubin assays when naproxen is ingested over the therapeutic dose.
Supratherapeutic naproxen ingestion can lead to laboratory findings of elevated total bilirubin in some assays due to ODMN interference. With the rise in suicide attempts in the United States with OTCs, clinicians should consider laboratory error in such clinical circumstances where the clinical data does not fit the history and physical examination.
Keywords: desmethylnaproxen; Drug Overdose; Hyperbilirubinemia; Naproxen
21 Sep 2023 : Case reportSuccessful Outpatient Treatment of Severe Diabetic-Foot Myositis and Osteomyelitis Caused by Extensively Dr...
Am J Case Rep In Press; DOI: 10.12659/AJCR.941337
21 Sep 2023 : Case reportFulminant Lymphocytic Myocarditis Successfully Managed with Intra-Aortic Balloon Pump and Extracorporeal Me...
Am J Case Rep In Press; DOI: 10.12659/AJCR.941422
21 Sep 2023 : Case reportEmphysematous Cystitis: A Rare Urologic Emergency
Am J Case Rep In Press; DOI: 10.12659/AJCR.941599
Most Viewed Current Articles
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406
07 Dec 2021 : Case reportEdwardsiella tarda: A Classic Presentation of a Rare Fatal Infection, with Possible New Background Risk Fac...
Am J Case Rep 2021; 22:e934347
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441